I've taken Carbodopa/levodopa for years and it controls my tremors quite well...but it was causing dyskinesia that got steadily worse. After talks with my neurologist and research, I decided to have the Deep Brain Stimulation surgery. The surgery went fine...the most stressful part was getting my head shaved and having to wait for it to grow back! The surgery has totally eliminated the dyskinesia and I'd recommend it to anyone who is a good candidate for it.
In reading some of the posts on Sinemet CD/LD building up an immunity in the body and the high dosages being taken causing dyskinesia, this is not quite an accurate statement. The problem is that the longer you have had PD the progression of the disease becomes more developed and severe and takes more higher doses of the Sinemet to effectively control the motor symptoms of dyskinesia, stiffness, tremors etc. until it gets to a point where the drug becomes less effective and needs to be reduced and another optional medication tried or used in conjunction with the Sinemet CD/LD. This is why it is of critical importance to monitor the developments and advise your Neurologist of the changes happening. The role of the caregiver/spouse is important here as often the person with the PD does not necessarily realize the situation developing over time and will put up with it whereas the caregiver can see things more clearly through their observations, keepng a diary/journal and needs to take the necessary actions of advising the Neurologist. so treatment can be modified. Often because of older age and the stage of PD they are at or the length of years the person has had PD, the non motor symptoms can mask them from being totally aware, especially if they have any depression, anxiety, apathy, intense fatigue and pain or sleeping , cognitive symptoms as well. With this disease what suits one will not suit another as we are all different in how it affects us and we need to be continually being watchful for any changes and getting onto them early.
After 31 years with my husband's Parkinson's, I can say that Carbo/Levo was increased over many years...but the dosages reached the point where there was too much in his system and was causing other symptoms...the amount of Carbo/Levo had to be decreased!! We're all different...let the doctors make the decisions!!!
David's neurologist told him to take Melatonin for his nightmares and lashing out. That has worked wonders! When his legs are restless at night he puts lavender essential oil on them and they stop. It works for my leg cramps, too.
My wife was having severe LID taking just 2 C/L standard 25/100 tabs 5 times per day after five years on the same medication dosage. It was so severe that she could not drive and experienced “motion sick nausea” every waking hour. Her neurologist added 100mg Amantadine twice daily and her LID completely stopped two hours after her first dose and has not returned after 3 months. We are thrilled!!
We never share your personal information with anyone.
Want to stay up to date on the latest news and articles about Parkinson's disease?